A Helpless Case?
Dear Ed: I came across Flake HQ purely by accident while surfing the Net, and I thank you for providing a forum for us flakers to vent. Unfortunately, that's what I need to doa lot.
I am a 25 year-old female diagnosed with P about 5 years ago after dealing for 3 years with idiot derms who thought I had a "rash" and kept giving me hydrocortisone and UV treatments lasting up to 1 minute. Give me a break! I am going through a big depression period right now. I am lucky in that I have an extremely thoughtful, caring, and understanding boyfriend who helps me along the healing path, listens, vents with me, encourages me, and is wonderfully supportive. But even though he's "Superman" he can't heal everything, and he can't take all of the pain, shame and repulsion away.
I have inflicted the majority of the horror on myself. I can't stand looking at myself in the mirror, I am deathly afraid to tell anyone about it (I'm amazed I was able to tell my boyfriend), I hide myself from head to toe until I look 98% "normal," and I feel as if my life will never truly be fufilled because I can't live the life I want and dream about. Forget spontaneous winter vacations to Cancun, forget slinky dresses, forget a night of sleep without having to clear the bed off in the morning, forget true self esteem. Forget self forgiveness and respect. I admire and feel for the thousands of people out there who have gone to the ends of the earth to try everything they can get their hands on to rid themselves of P. I wish I had that proactive approach, or the desire to be proactive.
My doctor basically can't do anything because I can't find the mindset to help myself first and follow-up with anything. I was taking both Dovonex and Ultravate at a staggered pace, but my derm took me off the Ultravate and I'm pissed. Even though I used it irregularly, it was my one saving grace when paired with the Dovonex and, since it's gone, I feel like my life is over. I cannot motivate myself to follow any regular regimen; I am mentally and physically tired of P, and how it has destroyed my life. Next to the Ultravate, the only thing keeping me going is my boyfriend and his support and love. But again, that can only go so far.
When I was 21 to 23, I had the ability to wear short sleeves or skirts during a bad P breakout, and not worry about what other people thought. I had such a sense of security. That is completely gone now. As much as my boyfriend and I want to marry and have children someday, I don't think I can because I would never forgive myself if they had P in any way, shape or form, and I would not be strong enough to help them get through it when I can't help myself.
Even though I am a helpless case, I think what you've done with your website is wonderful, and I applaud you. I can easily see how you give strength and support to my fellow flakers, and I hope you continue to do so. Don't let my one bad apple spoil the bunch. And if you may be thinking that I'm just having a bad P day mentally and physically, let me tell you, I have felt like this almost everyday for about 4 years now.
Please, please, please keep up the great work. It's comforting to me to know that there are others out there who are surviving this and can be happy. -Suffering in Chicago
Ed's Response: First thing, get the Ultravate back. You didn't say WHY your derm took you off the Ultravate (which is considered a high potency topical corticosteroid). Assuming your skin was not reacting badly to the Ultravate, and that you have not been through the long and difficult blood test necessary to determine any systemic damage from use of the steroid, your derm was probably just following pharmaceutical advice that high potency corticosteroids NOT BE USED for prolonged periods of time. Just cutting you off isn't particularly smart either. Your current flare may have resulted from being suddenly cut off from the corticosteroid. Even if there was a good reason for taking you off the Ultravate, you should ask your derm why he did not place you on a "step down" regimen, moving you to progressively milder corticosteroids until, if necessary, you were off them altogether. Let me put it this way, dear S-in-C: If my derm took me off my very high potency corticosteroids without giving me solid evidence they were killing me, I'd fire him. P is a disease for which the patient must be in charge. Derms who don't know this don't need to be treating psoriatics. Psoriatics who don't accept this (if the shoe fits, S-in-C....) are to be helped first, pitied second.
You write that a few years ago (when you were 21 to 23) you had the self-confidence to be seen in public with your P. You had, as you put it, "such a strong sense of security." But now that is gone. What happened to that self-confidence may, dear S-in-C, be a much more important consideration than how to treat your P. Was there some psychological trauma? Have you unwittingly slipped into an unhealthy dependency? You write that you admire we Flake HQers and that, to me, suggests you can identify with us. I read your e-mail as coming from someone strong who is at the moment trapped. You've either fallen down a well, stepped into a trap, or are caught in a net of some sort. Relocate that strength you possessed when you were 21 to 23 and, if necessary, get help to climb out of the trap. Most of us have been theresome of us many times overand we're proof it is survivable.
You aren't a bad apple in our barrel, S-in-Cthat's evident in the words you wrote. Let us hear more from you. -Ed